Alabama, 2001Damaging Wind in Alabama, October 24, 2001
October 24, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 24, 2:04 PM CST, 6 hours 6 minutes earlier.
Area forecast discussion, Oct 24, 2:04 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001
A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY. MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.
HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000
.BHM...NONE.
In the hours before
Special weather statement, Oct 24, 6:50 PM CST, 1 hour 20 minutes before
ALZ001>050-250350-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED OCT 24 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
THE STRONG COLD FRONT WILL PUSH THROUGH NORTHWEST ALABAMA THIS
EVENING...AND PUSH ACROSS MOST OF NORTH AND CENTRAL ALABAMA
OVERNIGHT. THUNDERSTORMS HAVE ENTERED NORTHWEST ALABAMA AS OF 8
PM...AND WILL PROCEED INTO THE TUSCALOOSA...BIRMINGHAM...ANNISTON
CORRIDOR BY AROUND MIDNIGHT.
STRONG TO DAMAGING WINDS ARE POSSIBLE WITH THE THUNDERSTORMS TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN...OKLAHOMA...HAS PLACES
NORTHWEST ALABAMA FROM MARION...TO WINSTON...TO MORGAN...TO JACKSON
COUNTIES...AND NORTHWEST UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS UNTIL 1 AM.. THE LINE OF THUNDERSTORMS SHOULD
GRADUALLY WEAKEN AS THEY PUSH ACROSS THE STATE...WITH THE MAIN THREAT
OF SEVERE WEATHER OCCURRING BEFORE 1 AM.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS...ESPECIALLY
IN NORTHWEST ALABAMA...SHOULD MONITOR THE LATEST WEATHER CONDITIONS
AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.
Local storm report, Oct 24, 7:43 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM WATERLOO AL WIND DAMAGE
10/24/01 LAUDERDALE SEVERAL TREES DOWN, ALONG
WITH DIME SIZE HAIL, IN
THE CITY LIMITS.
0835 PM LEXINGTON AL 0.75 IN HAIL
10/24/01 LAUDERDALE DIME SIZE HAIL WITHIN THE
LEXINGTON CITY LIMITS.
0835 PM OAKLAND AL 0.75 IN HAIL
10/24/01 LAUDERDALE DIME SIZE HAIL REPORTED
IN THE OAKLAND CITY
LIMITS.Local storm report, Oct 24, 7:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LEIGHTON AL WIND DAMAGE
10/24/01 COLBERT TREES AND POWERLINES DOWN
IN THE CITY OF LEIGHTON.
REPORTED BY THE STATE
POLICE DEPARTMENT.Thunderstorm Wind, Limestone
- When
- October 24, 8:10 PM CST to 8:20 PM CST
- Where
- Limestone County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -87.017
Several trees were knocked down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, October 24, 20011 death · 2 injured · $3.0 million · F3 · 1 event
- Tornadoes in Indiana, October 24, 20011 death · $1.0 million · F2 · 2 events
- Flash Flooding and Hail in Michigan, October 24, 20011 death · 6 injured · $3.6 million · 90 kt wind · 21 events
- Tornadoes in Ohio, October 24, 2001$1.0 million · F3 · 2 events
- Tornadoes and Hail in Illinois, October 24, 20013 injured · $3.0 million · F2 · 27 events
- Tornadoes in Indiana, October 24, 200114 injured · $2.9 million · F1 · 3 events
- Tornadoes in Indiana, October 24, 20013 injured · $2.2 million · F2 · 2 events
- Tornadoes in Tennessee, October 24, 2001$3.0 million · F2 · 3 events
- Tornadoes in Indiana, October 24, 2001$2.2 million · F2 · 3 events
- Damaging Wind in Tennessee, October 24, 20011 death · 1 injured · $75,000 · 1 event
- Tornadoes in Michigan, October 24, 2001$5.8 million · F1 · 3 events
- Tornadoes and Hail in Michigan, October 24, 2001$1.1 million · F1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270690.